Arkansas, 2018

Flash Flooding and Hail in Arkansas, May 23 to 25, 2018

May 23 to 25, 2018 · NWS LZK · 10 events in 2 counties and zones

There was flash flooding in the Little Rock (Pulaski County) area on the afternoon of the 23rd. Two to three inches of rain fell in an hour, with roads under water in places.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

There was flash flooding in the Little Rock (Pulaski County) area on the afternoon of the 23rd. Two to three inches of rain fell in an hour, with roads under water in places. Cars were stranded in high water just southeast of Pulaski Heights (Pulaski County). Water got close to homes in some cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 23, 2:03 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 23, 2:03 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
303 PM CDT Wed May 23 2018

.SHORT TERM...Tonight Through Friday
The pattern will feature a stalled boundary across Arkansas
through at least Thursday, with the boundary washing out on
Friday. Looking aloft, a ridge will be over portions of the
southern Rockies/southern Plains, with broad troughing from
eastern Oklahoma and eastern Texas to the southeast states.
Precipitable water values as of this morning were around 1.70
inches at North Little Rock, which is well above average.

Given an unsettled pattern, scattered thunderstorms remain in the
forecast through the near term. Precipitation will mostly occur
during the heat of the afternoon/early evening, and will tend to
fall apart after dark.

Any severe weather the next couple of days will be spotty,
with strong/damaging winds possible in places. An even bigger
concern will be localized flooding due to very heavy downpours
and little storm movement.

As storms fall apart at night and there is clearing with
light winds, look for patchy and lowering visibilities in
places.

As far as temperatures, readings will generally be above
average through the period.
&&

.LONG TERM...Friday Night Through Wednesday
Arkansas will remain under the eastern edge of an upper level ridge
for the bulk of the forecast period. With an absence of any frontal
boundaries moving through the area, I would typically go with a
forecast of above normal temperatures, humid conditions, and
scattered showers and thunderstorms - primarily during the afternoon
and evening hours.

However, there is an elephant lurking in the room, which is a
possible tropical cyclone developing in the Gulf. I believe the
latest NHC estimates are calling for a 60 pct chance of formation,
and the GFS, ECMWF, and Canadian models are on board with that,
albeit with considerably different solutions.

The GFS takes a fairly weak system into Florida, while the Canadian
spins up a bit stronger system and takes it into the LA/MS
coastline. The ECMWF takes the system further west than the
Canadian, although it weakens it considerably before landfall.

Long story short, I don't have a whole lot of confidence in what the
models are throwing out right now, but there is a better than
average chance that something will form - and it could certainly
have an impact on the weather across portions of AR, namely in the
form of increased moisture and precipitation.

I hedged the forecast a bit from Sunday onwards, but if a system
develops and moves anywhere near the LA coast, we will likely see
significant deviations from what I am forecasting in the grids -
namely increased cloudiness and precipitation, higher dewpoints, and
lower max temperatures.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     67  88  67  88 /  30  20  20  40
Camden AR         69  90  69  90 /  30  40  20  40
Harrison AR       63  84  65  84 /  30  40  20  40
Hot Springs AR    68  88  68  89 /  30  40  20  40
Little Rock   AR  70  88  70  89 /  30  40  20  40
Monticello AR     71  88  70  88 /  30  40  20  40
Mount Ida AR      66  87  66  88 /  30  50  20  40
Mountain Home AR  65  86  65  86 /  30  30  20  40
Newport AR        70  89  69  88 /  30  20  10  30
Pine Bluff AR     70  88  70  89 /  30  40  20  40
Russellville AR   69  87  68  88 /  40  50  20  40
Searcy AR         68  88  68  88 /  30  30  20  40
Stuttgart AR      71  89  71  88 /  30  30  20  40
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...46 / Long Term...53
Hazardous weather outlook, May 23, 2:35 AM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
335 AM CDT Wed May 23 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
335 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible in a large
part of Arkansas today and tonight. The western half of the state
will see better chances for thunderstorms. Although widespread
severe weather is not expected, a few strong to briefly severe
storms are possible.

These storms would briefly be capable of producing damaging winds,
hail and locally heavy rainfall. Localized flash flooding may
occur as storm movement is expected to be slow and rainfall rates
very high.

Patchy fog is possible in much of the state this morning. The fog
will be locally dense in outlying areas, valleys and near bodies
of water, reducing visibility to less than one quarter of a mile
at times. The fog will dissipate after sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Isolated to scattered thunderstorms will be possible each day
through early next week. While widespread severe weather is not
expected at this time...a few strong to briefly severe thunderstorms
may be seen...especially during the afternoon hours each day. The
strongest storms could produce damaging downburst winds...hail and
locally heavy rainfall.

.Spotter Information Statement...

Spotter activation is not anticipated today, but any reports of
severe weather are requested.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57/62

In the hours before

Special weather statement, May 23, 9:54 AM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1054 AM CDT WED MAY 23 2018

ARZ014-231630-
Stone AR-
1054 AM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STONE COUNTY UNTIL
1130 AM CDT...

At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Old Lexington, or 11 miles north of Fairfield Bay.
This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushing...                        Turkey Creek...
Fox...

LAT...LON 3584 9216 3571 9221 3572 9234 3585 9234
TIME...MOT...LOC 1554Z 184DEG 3KT 3578 9231

46
Special weather statement, May 23, 1:01 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
201 PM CDT WED MAY 23 2018

ARZ037-231930-
Scott AR-
201 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT COUNTY UNTIL
230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm south
of Mansfield, or 10 miles northwest of Waldron, moving east at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waldron...                        Elm Park...
Liberty...                        Hon...

LAT...LON 3497 9423 3506 9423 3506 9424 3508 9414
      3506 9414 3506 9410 3491 9410 3496 9425
TIME...MOT...LOC 1900Z 263DEG 8KT 3500 9423

53
Special weather statement, May 23, 1:04 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
204 PM CDT WED MAY 23 2018

ARZ056-064-231945-
Lincoln AR-Jefferson AR-
204 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND
WESTERN LINCOLN COUNTIES UNTIL 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking scattered strong
thunderstorms from 5 miles southeast of Pine Bluff to just south of
Star City. The storms were nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pine Bluff...                     Star City...
Grady...                          Nebo...
Feenyville...                     Cottondale...
Whitefield...                     Linwood...
Cane Creek State Park...          Madding...
Tarry...                          Tamo...
Palmyra...                        Rose Hill...
Moscow...                         Crigler...
Glenlake...                       Glendale in Lincoln County...
Calhoun...                        Pinebergen...

LAT...LON 3398 9197 3398 9195 3406 9195 3407 9199
      3425 9204 3426 9176 3384 9166 3381 9192
TIME...MOT...LOC 1903Z 086DEG 8KT 3415 9185 3389 9182

46
Special weather statement, May 23, 2:41 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
341 PM CDT WED MAY 23 2018

ARZ043-044-232130-
Pulaski AR-Saline AR-
341 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE AND SOUTH
CENTRAL PULASKI COUNTIES UNTIL 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shannon Hills, or near Bryant. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Little Rock...                    Bryant...
Southwest Little Rock...          Shannon Hills...
Otter Creek...                    Mabelvale...
East End...                       Alexander...
Sardis...                         Vimy Ridge...
Parkers-Iron Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 9245 3466 9231 3452 9233 3453 9247
TIME...MOT...LOC 2040Z 014DEG 1KT 3460 9239

44
Special weather statement, May 23, 2:41 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
341 PM CDT WED MAY 23 2018

ARZ022-031-038-232130-
Pope AR-Yell AR-Conway AR-
341 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONWAY...NORTHEASTERN
YELL AND SOUTHERN POPE COUNTIES UNTIL 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mosley, or 9 miles southwest of Russellville, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville...                   Dardanelle...
Atkins...                         Pottsville...
Lake Dardanelle State Park...     Carden Bottoms...
Happy Bend...                     Mt Nebo State Park...
Hattieville...                    Petit Jean River WMA...
Galla Creek WMA...                Mosley...
Lake Dardanelle...                Appleton...
Holla Bend...                     Blackwell...
Economy...                        Caglesville...
Oak Grove in Pope County...       Lakeview in Yell County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3520 9335 3521 9333 3521 9328 3524 9328
      3545 9289 3521 9274 3504 9325
TIME...MOT...LOC 2040Z 242DEG 22KT 3516 9323

Cross
Special weather statement, May 23, 2:58 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
358 PM CDT WED MAY 23 2018

ARZ044-232145-
Pulaski AR-
358 PM CDT WED MAY 23 2018

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Rock. This storm was nearly stationary. Very heavy rain will
cause rapidly rising water in ditches and other drainage areas.
Street flooding will also be possible. Remember...turn around, don't
drown!

Locations impacted include...
Little Rock...                    North Little Rock...
West Little Rock...               Maumelle...
Downtown Little Rock...           North Little Rock Airport...
Southwest Little Rock...          Argenta...
Burns Park...                     Camp Robinson...
Geyer Springs...                  Levy...
State Fairgrounds...              Lakewood...
Chenal Valley...                  Otter Creek...
Amboy...                          Cammack Village...
Baseline...                       Park Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3468 9247 3480 9245 3486 9226 3476 9224
      3467 9228
TIME...MOT...LOC 2056Z 250DEG 2KT 3475 9233

Cooper

The radar

The Little Rock radar (KLZK), 14 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Pulaski

When
May 23, 3:11 PM CST to 4:11 PM CST
Where
Pulaski County, 1.79 mi SW of Cammack Vlg to 1.28 mi NNW of Douglasville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.750, -92.370

Flash flooding caused water to flow over several roads.

Flash Flood, Pulaski

When
May 23, 3:15 PM CST to 4:15 PM CST
Where
Pulaski County, 1.14 mi E of Cammack Vlg to 0.32 mi WSW of Pulaski
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.770, -92.330

Flash flooding resulted in flooded roadways, along with several cars flooded.

Flash Flood, Pulaski

When
May 23, 3:30 PM CST to 4:30 PM CST
Where
Pulaski County, 1.7 mi W of (Ork)no Little Rock Arpt to 0.9 mi NNW of Fort Roots
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.830, -92.280

Flash flooding caused water to flood roadways.

Flash Flood, Pulaski

When
May 23, 3:35 PM CST to 4:35 PM CST
Where
Pulaski County, 0.69 mi S of Cammack Vlg to 0.9 mi NE of Douglasville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.760, -92.350

Flash flooding resulted in swift moving water over roadways.

Flash Flood, Pulaski

When
May 23, 3:38 PM CST to 4:38 PM CST
Where
Pulaski County, 1.49 mi NNE of Little Rock to 1.33 mi NNE of Little Rock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.750, -92.270

Flash flooding resulted in many roadways being flooded.

Flash Flood, Pulaski

When
May 23, 3:40 PM CST to 4:40 PM CST
Where
Pulaski County, 2.07 mi N of Halstead to 1.89 mi N of Halstead
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.750, -92.400

Several cars were flooded due to flash flooding.

Flash Flood, Pulaski

When
May 23, 3:50 PM CST to 4:50 PM CST
Where
Pulaski County, 1.33 mi ENE of Little Rock to 1 mi NE of Biddle
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.740, -92.260

Large amounts of water covered the road.

Flash Flood, Pulaski

When
May 23, 3:56 PM CST to 4:56 PM CST
Where
Pulaski County, 1.38 mi S of Fort Roots to 1.65 mi WSW of Little Rock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.750, -92.290

Several cars were flooded due to flash flooding.

Flash Flood, Pulaski

When
May 23, 4:00 PM CST to 5:00 PM CST
Where
Pulaski County, 0.89 mi SE of Levy to 0.36 mi W of North Little Rock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.790, -92.260

Several roadways were flooded in North Little Rock.

Hail, Saline

When
May 25, 11:50 AM CST to 12:50 PM CST
Where
Saline County, 0.89 mi SW of Collegeville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.620, -92.480

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757659, 757660, 757663, 757664, 757665, 757667, 757669, 757670, 757671, 757672.